Pennsylvania, 2001Flash Flooding in Pennsylvania, May 18, 2001
May 18, 2001 · NWS PBZ · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 18, 2:45 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, May 18, 2:45 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT FRI MAY 18 2001
PRECIP FINALLY MOVING INTO CWA ATTM W-E AS FIRST SFC LOW
RIPPLES ENEWD ALONG UPPER OHIO RVR...ANOTHER FRONTAL BNDRY DRAPPED
ACROSS LAKE ERIE AS WELL. SERIES SHRT/WVS EVOLVE OVNGT MOVING
ALONG MAIN FRONTAL BNDRY THAT HOPEFULLY SINKS SWD OF M/D LINE BY
SAT MRNG. PWS AOA 1.5 FROM INTERSTATE 70 IN CONVEYOR BELT OF HIGHEST
MOISTURE...AS A RESULT FFA ISSUED TNGT FOR THAT REGION. SOMEWHERE IN
THE WATCH AREA THERE IS A POTENTIAL FOR 2 INCHES...SURE BET FOR GOOD
RISES ON THE UPPER MON BASIN SAT/SAT NIGHT IF SIGNIFICANT RAINS
DEVELOP OVNGT. FOG ALSO. RAINS LINGERING IN SRN SXNS SAT MRNG BEFORE
MOVING OFF AND CWA COMES UNDER INFLUENCE HIGH PRES.
PIT 56 74 53 75 / 70 50 10 20
HLG 55 74 53 75 / 70 50 10 20
MGW 60 74 54 78 / 100 60 10 20
ZZV 60 74 54 78 / 100 60 10 20
PHD 55 73 52 75 / 70 50 10 20
FKL 50 68 48 70 / 60 20 10 20
DUJ 50 68 49 69 / 60 20 10 20
LBE 56 75 54 76 / 70 50 10 20
BTP 53 72 50 72 / 60 20 10 20
IDI 53 72 50 72 / 60 20 10 20
ODM 59 72 52 75 / 100 60 10 20
.PBZ...
MD...FLASH FLOO WATCH MDZ001 TIL 4AM EDT SATURDAY.
OH...FLASH FLOOD WATCH OHZ048-057>059-068-069 TIL 4AM EDT SATURDAY.
PA...FLASH FLOOD WATCH PAZ031 TIL 4AM EDT SATURDAY.
WV...FLASH FLOOD WATCH WVZ003-004-012-021>023-041 TIL 4AM EDT
SATURDAY.In the hours before
Special weather statement, May 18, 11:55 AM EST, 5 hours 30 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-190100-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1255 PM EDT FRI MAY 18 2001
...SLIGHT RISK OF SEVERE THUNDERSTORMS UPGRADED THROUGH TONIGHT FOR
EAST CENTRAL OHIO...EXTREME NORTHERN WEST VIRGINIA...AND
SOUTHWESTERN PENNSYLVANIA...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT FOR EAST CENTRAL OHIO...EXTREME NORTHERN
WEST VIRGINIA AND SOUTHWESTERN PENNSYLVANIA.
THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. HEAVY RAIN MAY ALSO OCCUR AT TIMES.
ELSEWHERE SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED.
GUSTY WINDS UP TO 30 TO 35 MPH ARE POSSIBLE ALONG WITH SOME
LOCALIZED HEAVY RAIN IN THESE STORMS.
A FLASH FLOOD WATCH MAY BE ISSUED LATER THIS AFTERNOON FOR TONIGHT
FOR COUNTIES ALONG AND SOUTH OF INTERSTATE 70.
SKYWARN ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
Flash Flood, Allegheny
- When
- May 18, 5:25 PM EST to 6:45 PM EST
- Where
- Allegheny County, Pittsburgh
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.469, -79.981 (the zone’s center; the record gives no point)
Thunderstorms producing between 1 and 2 inches of rainfall were responsible for several flooded roadways and intersections in the Pittsburgh area. Water backed up onto Route 65 in Bellevue, creating significant traffic delays. Several reports of basement flooding were also received from the West Deer area.
Flash Flood, Greene
- When
- May 18, 8:08 PM EST to 11:50 PM EST
- Where
- Greene County, Southeast Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.854, -80.223 (the zone’s center; the record gives no point)
Strong thunderstorms with torrential rainfall produced minor roadway flooding across southeast Greene County, temporarily closing portions of Route 88 in southern Monongahela Township.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in West Virginia, May 18 to 19, 20012 deaths · $1.1 million · 2 in hail · 17 events
- Lightning Strike in Colorado, May 18, 20011 death · 1 event
- Flash Flooding and Damaging Winds in Ohio, May 18, 2001$2.3 million · 50 kt wind · 20 events
- Flash Flooding in Kentucky, May 18 to 19, 2001$165,000 · 5 events
- Flash Flooding in Indiana, May 18, 2001$15,000 · 3 events
- Damaging Winds in Arizona, May 18, 2001$15,000 · 2 events
- Hail and Damaging Winds in Oklahoma, May 18, 2001$5,000 · 52 kt wind · 7 events
- Hail in Virginia, May 18, 20011 in hail · 4 events
- Heavy Rain in Virginia, May 18, 20013 events
- Flash Flooding in Kentucky, May 18, 2001$10,000 · 2 events
- Heavy Rain in West Virginia, May 18, 20012 events
- Hail in South Dakota, May 18, 20010.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241166, 5242031.